Alert archive / Arizona / Winter Storm Warnings in 2023

Winter Storm Warning 4, NWS Las Vegas, NV

February 13, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this winter storm warning at Feb 13, 2023, 2:22 AM MST for Mohave County, Arizona. It took effect at Feb 14, 2023, 5:00 AM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 2:22 AM MST (09:22 UTC)
In effect from
Feb 14, 2023, 5:00 AM MST
Expired
Feb 14, 2023, 11:00 PM MST
In force
18 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3674 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS45 KVEF 130922
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
122 AM PST Mon Feb 13 2023

AZZ001-132300-
/O.UPG.KVEF.WS.A.0006.230214T1200Z-230215T0600Z/
/O.NEW.KVEF.WS.W.0004.230214T1200Z-230215T0600Z/
Northwest Plateau-
222 AM MST Mon Feb 13 2023

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 10 PM PST TUESDAY
ABOVE 4000 FEET...

* WHAT...Heavy snow expected above 4000 feet. Total snow
  accumulations of 3 to 7 inches. Winds gusting as high as 40 
  mph.

* WHERE...Northwest Plateau.

* WHEN...From 4 AM to 10 PM PST Tuesday.

* IMPACTS...Periods of heavy snowfall and strong winds could
  result in hazardous driving conditions due to low visibility and
  accumulations on roadways across northern Mohave County..


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
5 follow-up statements
195 
WWUS45 KVEF 131441
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
641 AM PST Mon Feb 13 2023

AZZ001-140245-
/O.CON.KVEF.WS.W.0004.230214T1200Z-230215T0600Z/
Northwest Plateau-
741 AM MST Mon Feb 13 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM MST
TUESDAY ABOVE 4000 FEET...

* WHAT...Heavy snow expected above 4000 feet. Total snow 
  accumulations of 3 to 7 inches. Winds gusting as high as 40 
  mph.

* WHERE...Northwest Plateau.

* WHEN...From 5 AM to 11 PM MST Tuesday.

* IMPACTS...Periods of heavy snowfall and strong winds could 
  result in hazardous driving conditions due to low visibility 
  and accumulations on roadways across northern Mohave County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
608 
WWUS45 KVEF 132217
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
217 PM PST Mon Feb 13 2023

AZZ001-141415-
/O.CON.KVEF.WS.W.0004.230214T1200Z-230215T0600Z/
Northwest Plateau-
317 PM MST Mon Feb 13 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM MST 
TUESDAY ABOVE 4000 FEET...

* WHAT...Heavy snow possible. Snow accumulations of 2 inches near
  4000 feet to as much as 10 inches in the highest elevations.
  Winds gusting as high as 45 mph out of the southwest, shifting
  north on Tuesday afternoon.

* WHERE...Northwest Plateau including Colorado City.

* WHEN...From 5 AM to 11 PM MST Tuesday.

* IMPACTS...Potentially hazardous road conditions where snow 
  accumulates on any roadways. High wind gusts coupled with 
  falling snow could result in low visibility due to blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

AZZ003-141415-
/O.NEW.KVEF.WW.Y.0007.230214T1200Z-230215T0600Z/
Northwest Deserts-
Including Kingman and Yucca
317 PM MST Mon Feb 13 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM MST 
TUESDAY ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations
  of a dusting in the lowest elevations and up to 5 inches in
  higher elevations. Winds gusting as high as 45 mph out of the
  southwest, shifting north on Tuesday afternoon.

* WHERE...Northwest Deserts including Kingman, Dolan Springs,
  Wikieup, and the Hualapai Mountains.

* WHEN...From 5 AM to 11 PM MST Tuesday.

* IMPACTS...Potentially hazardous road conditions where snow 
  accumulates on any roadways. High wind gusts coupled with 
  falling snow could result in low visibility due to blowing snow.
 
* ADDITIONAL DETAILS...While accumulations are expected to be
  minor, there is about a 40% chance for 2 or more inches to
  accumulate on parts of Interstate 40 near Fort Rock. This could
  also occur in an hour or two. This would result in hazardous
  driving conditions for anyone traveling on the Interstate and
  accidents could arise. Elsewhere, across the county, there is
  about a 50% chance of at least a dusting accumulating on valley
  floors including in the city of Kingman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
051 
WWUS45 KVEF 141309
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
509 AM PST Tue Feb 14 2023

AZZ001-150600-
/O.CON.KVEF.WS.W.0004.000000T0000Z-230215T0600Z/
Northwest Plateau-
609 AM MST Tue Feb 14 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING ABOVE 4000 FEET...

* WHAT...Heavy snow possible. Snow accumulations of 2 inches 
  near 4000 feet to as much as 10 inches in the highest 
  elevations. Winds gusting as high as 45 mph out of the 
  southwest, shifting north on Tuesday afternoon.

* WHERE...Northwest Plateau including Colorado City.

* WHEN...From 5 AM to 11 PM MST Tuesday.

* IMPACTS...Potentially hazardous road conditions where snow 
  accumulates on any roadways. High wind gusts coupled with 
  falling snow could result in low visibility due to blowing 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

AZZ003-150600-
/O.CON.KVEF.WW.Y.0007.000000T0000Z-230215T0600Z/
Northwest Deserts-
609 AM MST Tue Feb 14 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations 
  of a dusting in the lowest elevations and up to 5 inches in 
  higher elevations. Winds gusting as high as 45 mph out of the 
  southwest, shifting north on Tuesday afternoon.

* WHERE...Northwest Deserts including Kingman, Dolan Springs, 
  Wikieup, and the Hualapai Mountains.

* WHEN...From 5 AM to 11 PM MST Tuesday.

* IMPACTS...Potentially hazardous road conditions where snow 
  accumulates on any roadways. High wind gusts coupled with 
  falling snow could result in low visibility due to blowing 
  snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
336 
WWUS45 KVEF 150335
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
735 PM PST Tue Feb 14 2023

AZZ003-150445-
/O.CAN.KVEF.WW.Y.0007.000000T0000Z-230215T0600Z/
Northwest Deserts-
835 PM MST Tue Feb 14 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Although a few snow flurries may make it to Interstate 40 east of
Kingman overnight, the threat for significant snow has ended.

$$

AZZ001-150600-
/O.CON.KVEF.WS.W.0004.000000T0000Z-230215T0600Z/
Northwest Plateau-
835 PM MST Tue Feb 14 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS 
EVENING ABOVE 4000 FEET...

* WHAT...Heavy snow possible. Snow accumulations of 2 inches near
  4000 feet to as much as 10 inches in the highest elevations.
  Winds gusting as high as 45 mph.

* WHERE...Northwest Plateau including Colorado City.

* WHEN...Until 11 PM MST tonight.

* IMPACTS...Potentially hazardous road conditions where snow 
  accumulates on any roadways. High wind gusts coupled with 
  falling snow could result in low visibility due to blowing 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
736 
WWUS45 KVEF 150540
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
940 PM PST Tue Feb 14 2023

AZZ001-150645-
/O.EXP.KVEF.WS.W.0004.000000T0000Z-230215T0600Z/
Northwest Plateau-
1040 PM MST Tue Feb 14 2023

...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING 
ABOVE 4000 FEET...

Snow was slowly decreasing over northern Mohave County this
evening. Additional accumulations should be about one inch or
less.

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 12, 2:38 PM MST, 11 hours 44 minutes earlier.

Area forecast discussion, Feb 12, 2:38 PM MST, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
138 PM PST Sun Feb 12 2023

.SYNOPSIS...A low pressure system off the southern California
Coast swings inland over southern Arizona bringing chances for
showers near Las Vegas and areas to the south and east tonight
through Monday morning. A much colder system will dive down from the
Gulf of Alaska on Valentine's Day and bring a blast of wind and
cooler temperatures to our region along with the potential for
limited low elevation snow. A cool and active weather pattern will
persist through next weekend.

&&

.SHORT TERM...Today through Monday.

The closed low that could be seen circulating off the southern
California Coast this morning will move inland tonight and Monday
with its center moving over Yuma by 12Z Monday before slowly pulling
away over southern Arizona during the day Monday. It will pick up
speed Monday night as it is pushed away by the long anticipated deep
cold trough dropping down from the northwest.

Considerable cloud cover can be expected, but weather impacts will
be fairly minor for our area from the closed low. Model model
ensembles are in good agreement that the system will be close enough
to bring the band of low to mid level moisture in the northern
periphery of the system over much of Mohave, Clark and San
Bernardino counties resulting in scattered showers with a 20-30
percent chance of measurable precipitation. The latest QPF amounts
range from 0.01" to 0.10" across these zones. Snow levels will start
out around 6000 feet this evening then will lower to 4500-5000 feet
Monday morning which may lead to a dusting over some of the
mountains, but there is not much indication of any significant
accumulations for any particular site.

While winds will pick up in response to the system, gusts over 40 mph
for any roads or populated areas will be confined around the
southern Owens Valley where a wind advisory remains in effect until
6 AM PST Monday. The rest of the region will generally see gusts 20
to 30 mph. High temperatures will only vary a few degrees each day
with readings in the 60s across the Mojave Desert...near or slightly
above normal.

.LONG TERM...Tuesday through Next Week.
As stated above, the long awaited strong trough will ride the
heels of the exiting low currently spinning off the southern
California coast. The slower progression of this first low will
have some effect on how the Tuesday system unfolds, both in wind
potential and precip potential.

First, confidence in the wind magnitude potential has decreased a
bit since the last forecast. Overall, the Grand Ensemble and
resultant NBM is about 3-4 kts lower than the previous run, and
this is likely due to the slower exit of the current low to the
east. This complicates the dynamic and hydrostatic effects of the
next system as it approaches. Without the first system, this type
of evolution would result in pressure falls ahead of a cold front
that set up a strong wind belt from the southern Sierra and San
Bern Mountains up and into southwest Utah. That is more or less
the case, but depressed farther south now, more in alignment with
the low to mid level jet streak. At the surface, what would be a
more southwest to northeast oriented gradient is now more west to
east as a result of the lack of surface pressure rises from our
first low, and just lowered further from the next one. Does that
mean it won't be windy Tuesday? Absolutely not. But high wind
warning level (60+ mph) may be more confined to our high
elevations and southeast California now. Also, the post-frontal
gradient winds may not be as strong because the gradient is more
relaxed due to the interaction of these lows. That being said,
this system will begin to enter the HREF domain in the next run,
and a bit more clarity should become evident at that time. Thus,
other than moving up the start time of the current High Wind
Watch, didn't make any changes or upgrades to the watch from the
previous forecast.

Regarding rain/snow potential, there is still no doubt that snow
levels will plummet and low elevation snow will be possible for
parts of Lincoln, Clark, and Mohave counties. QPF values overall
have not varied much, with a quick shot of snow showers moving
over Tuesday as the trough accelerates its deepening and closes
off over Utah. The trough axis then shifts east of the Mohave
county area by Tuesday night and dry CP air quickly moves in
keeping us breezy and below average through the next couple days.

Moving into the late week and weekend, brief ridging is still the
prevailing GE mean and another Pacific trough is expected to
impact the west coast by Friday.

&&

.AVIATION...For Harry Reid...Gusty northeasterly winds will continue
through 02Z, when wind gusts will drop off and winds will shift to a
more northerly direction. These 8-12 knot sustained northerly winds
will continue through 10Z when winds will become light and variable
as vicinity showers move through. Cloud bases will lower to around 6-
8 kft with this shower activity and will linger into the morning
hours after showers have dissipated. Shower activity will clear out
and winds will become southeasterly tomorrow morning around 16Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...KHND and KVGT will follow similar trends to KLAS, with
gusty northeasterly winds dropping off around 02Z, and winds
becoming light and variable as vicinity showers move through. Winds
at KBIH will remain northerly through the overnight hours, with
sustained speeds around 6-12 knots. Gusty northeasterly winds will
continue through the afternoon before dropping off around 02Z at
KDAG. 6-12 knot sustained northeasterly winds will become
southeasterly as showers move through the vicinity of KDAG beginning
around 08Z. KEED and KIFP will favor a northerly direction with 20-
25 knot gusts expected at KIFP. These northerly winds will die down
and shift to the south around 02Z before becoming variable around
09Z as vicinity showers move through.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...TB3
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:08 AM MSTWind AdvisoryVEFMohave57 hr
Feb 13, 3:17 PM MSTWinter Weather AdvisoryVEF29 hr

Nearby

Winter Storm Warnings in Arizona, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.